Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 34, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 14, 2024, 8:21 PM EDT for 5 counties in Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 8:21 PM EDT (00:21 UTC)
- Expired
- Mar 14, 2024, 8:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, IN, Hamilton County, IN, Hancock County, IN, Madison County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:13 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted.
515
WUUS53 KIND 150021
SVRIND
INC011-057-059-095-097-150045-
/O.NEW.KIND.SV.W.0034.240315T0021Z-240315T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
821 PM EDT Thu Mar 14 2024
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southwestern Madison County in central Indiana...
Northwestern Hancock County in central Indiana...
Northeastern Marion County in central Indiana...
Southeastern Boone County in central Indiana...
Southern Hamilton County in central Indiana...
* Until 845 PM EDT.
* At 821 PM EDT, a severe thunderstorm was located near Zionsville,
or 13 miles north of Indianapolis, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Indianapolis, Carmel, Fishers, Noblesville, Lawrence, Greenfield,
Zionsville, Westfield, McCordsville, Pendleton, Fortville, Ingalls,
Meridian Hills, Williams Creek, Geist Reservoir, and Castleton.
This includes the following highways...
Interstate 69 between mile markers 200 and 220.
Interstate 70 between mile markers 100 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight EDT for central
Indiana.
&&
LAT...LON 3991 8630 4005 8627 4002 8571 3980 8574
TIME...MOT...LOC 0021Z 281DEG 42KT 3997 8620
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ME1 follow-up statement
668 WWUS53 KIND 150037 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 837 PM EDT Thu Mar 14 2024 INC011-057-059-095-097-150047- /O.EXP.KIND.SV.W.0034.000000T0000Z-240315T0045Z/ Madison IN-Hancock IN-Marion IN-Boone IN-Hamilton IN- 837 PM EDT Thu Mar 14 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON... NORTHWESTERN HANCOCK...NORTHEASTERN MARION...SOUTHEASTERN BOONE AND SOUTHERN HAMILTON COUNTIES WILL EXPIRE AT 845 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until midnight EDT for central Indiana. LAT...LON 3991 8630 4005 8627 4002 8571 3980 8574 TIME...MOT...LOC 0037Z 281DEG 42KT 3994 8599 $$ ME
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:39 PM EDT, 1 hour 42 minutes earlier. Its key messages:
- Potential to see severe weather develop this evening intothe early overnight hours.
- Breezy during daytime Saturday-Monday, gusts at least 20-30 mph
- Much colder early week, hard freeze expected Monday Night
Area forecast discussion, Mar 14, 6:39 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 639 PM EDT Thu Mar 14 2024 .KEY MESSAGES... - Potential to see severe weather develop this evening intothe early overnight hours. - Breezy during daytime Saturday-Monday, gusts at least 20-30 mph - Much colder early week, hard freeze expected Monday Night && .MESOSCALE UPDATE... Issued at 508 PM EDT Thu Mar 14 2024 Current satellite imagery shows a vast area of clearing behind this morning's convective complex. Rapid atmospheric recovery has occurred, and temperatures from I-70 southward have warmed into the lower 70s. A cumulus field has developed, stretching from Illinois into Indiana. Visually, the cumulus has a wavy and flat appearance signifying low-level stability. Across northern Illinois, smooth stratus is flowing southward behind a cold front which can be seen as a thin line of cloud cover spreading south and east. Convective initiation has occurred along this boundary across our northern counties near Lafayette. Further south and west, a more unstable layer signified by ragged and agitated cumulus has since erupted with convective near and west of St Louis. Anvil cirrus from these storms should spread northeast into Indiana over the next several hours. Taking a look at sounding data out of IND, we'll see pronounced low- level capping inversion around 850mb with steep lapse rates above it (7.2 C/Km). Surface lapse rates have been increasing as well as the lower boundary layer continues to recover. Interestingly enough, the 850mb cap has been descending with time which signifies larger-scale subsidence. Indeed, model data shows neutral to even slight height rises through the afternoon. This could also be partly from residual subsidence behind the departing MCS. This may be a mitigating factor for convective coverage this afternoon...at least for a little while. Should the cap and broad subsidence persist, convection may become limited to the cold front itself as it progresses southeastward. With a shear vector nearly parallel to the boundary, quick upscale growth is possible. Hodographs are mainly long and straight, with some low-level curvature from IND south and westward. Shear values over 60 knots are more than enough to support supercells upon initiation, or while things remain discrete. A transition to a mainly linear mode is likely as the evening progresses. In terms of convective hazards, IND soundings show a wide and tall CAPE profile with values between 1500-2000 J/kg. A large amount of the CAPE falls within the hail growth zone and winds increase markedly from there upward for good storm top ventilation. Long straight hodographs, large CAPE, and steep lapse rates mean large hail is one of the primary hazards this afternoon (especially north of I-70). With how high the instability stretches, any discrete cells / supercells may be able to generate hail over 2" in diameter. The best chance for this would be shortly after initiation, before any upscale growth occurs. Secondary threats include damaging winds, as enough momentum remains in the low-level jet to be transfered downward by strong cores. Finally, the threat for tornadoes also exists as some curvature exists in the lowest 1km of the hodograph (which is mainly long and straight above that) along with abundant low-level buoyancy. There also exists a low risk for flash flooding, especially if any storm training occurs. && .SHORT TERM (This evening through Friday)... Issued at 300 PM EDT Thu Mar 14 2024 Quiet weather conditions are expected over the next hour or two across the area due to mesoscale subsidence behind the QLCS which moved through earlier in the day. ACARS soundings show a weak cap just above 850mb from the subsidence. While this is currently inhibiting convection, low-level theta-e advection ahead of an advancing cold front and daytime heating will erode the cap. A additional convection is expected to initiate around the 4-5pm period this afternoon. Moderate instability up to 2500 J/KG of MLCAPE and strong effective bulk-shear will be supportive for supercells this evening. Damaging wind gusts, large to very large hail, and isolated tornadoes are possible with these storms. In addition, training storms could lead to localized flooding. Upscale growth is likely during the evening and storms should gradually move southeast. The threat for severe weather should quickly begin to diminish around midnight as the better instability shift south. Scattered showers and storms are still likely to continue south of I-70 through the late overnight hours due to how slow the cold front is moving. By Friday morning, look for the front to be in the process of exiting the area. Showers may still be ongoing over southern counties along and just ahead of the cold front. Other than morning showers across the south, surface high pressure building in will provide quiet weather conditions for the end of the work week. Look for clouds to quickly clear during the afternoon once drier air filters in. This will provide some slight warming. However, cloud cover early in the day combined with cold air advection should greatly limit diurnal heating. Highs will range from the low to mid 50s. && .LONG TERM (Friday night through Thursday)... Issued at 305 PM EDT Thu Mar 14 2024 Friday night through Sunday... Essentially dry and breezy conditions will be the rule through this weekend as the region transitions to at least a brief colder pattern. Cooler high pressure centered over the Rockies will build eastward into the region...although the more distinct feature will be a rather potent cyclone sliding east across southern Canada, fueled by a stronger late-winter upper trough plunging down the Upper Midwest on Saturday. Associated stronger, yet moisture-starved cold front to cross the CWA around Saturday evening. Wind gusts should peak during daylight hours around 20-30 mph each day, both from the SW ahead of the boundary SAT... and then from more WNW/NW directions through early next week. Monday through Thursday... Mainly dry conditions will be the rule through most of the next workweek as rather broad Canadian surface high pressure progresses from the northern Plains to the Gulf coast by the mid-week. This ridge will suppress most Gulf moisture while upper forcing is limited to a deeper/more amplified trough that will cross the Midwest Monday...before a broad zonal pattern takes over while slowly see-sawing from chilly northwesterly to more seasonable westerly flow. While guidance is continuing to show at least a 24-hour period around the Monday timeframe with H850 temperatures below the critical negative 8 degrees level to initiate convective snow showers...recent trends are favoring less-organized forcing so have removed slight chance POPs for time being...although wet snow flurries will certainly be possible, especially over the region's northeastern half which will be downwind of flow off of southern Lake Michigan. Passing weak waves embedded in the arriving zonal pattern around the Tuesday timeframe will favor variable cloudiness with ceilings more likely over northern portions of the Midwest. Readings will be mainly near to slightly below normal past what should be a chillier day Monday with highs in mainly the 35-40F range under the passing trough. And what should be widespread 25- 30F minimums both Sunday night and Monday night. Any early vegetation would be at risk during pre-dawn hours, although sustained winds of at least 5-10 mph would at least discourage frost formation. Chances for what may be more conversational/light rain return around the Thursday timeframe as the overall split upper flow supports a weak southern wave lifting towards the region from the southern Plains. Staunch zonal flow along the northern CONUS should prevent the ridge- building that has lead to frequent unseasonably mild conditions over the past month...with instead slight moderation only allowing highs in the 50s across the CWA Wednesday and Thursday. && .AVIATION (00Z TAF Issuance)... Issued at 638 PM EDT Thu Mar 14 2024 Impacts: - SW winds sustained to 30 knots, gusts to 50 knots and hail to an inch and larger possible in thunderstorms this evening - MVFR and brief IFR conditions also possible in thunderstorms this evening Discussion: Strong and severe thunderstorms will continue to develop this evening, especially near and south of a front that will move southeast across the terminals tonight. There will be lingering showers and possibly weaker thunderstorms the remainder of the night with MVFR conditions possible. Finally, the threat for convection will end Friday morning, but MVFR ceilings may linger in the wake of the front. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...Eckhoff SHORT TERM...Melo LONG TERM...AGM AVIATION...MK
Hazardous weather outlook, Mar 14, 3:42 PM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 342 PM EDT Thu Mar 14 2024 INZ021-028>031-035>049-051>057-060>065-067>072-151945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 342 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for Central Indiana. .DAY ONE...Through Tonight. Numerous thunderstorms will occur across central Indiana through tonight. The best chance for severe potential will be between 500 PM and 100 AM EDT. Damaging winds, large hail, tornadoes, and flooding are all possible. While storm motion may vary at times through tonight, overall motion to the east around 45-55 mph is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms may linger early Friday, especially across southeast portions of central Indiana. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely sometime this evening after 500 PM EDT. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind AGM
In the hours before
Local storm report, Mar 14, 7:09 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
709 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Hail 1 NW Sharpsville 40.39N 86.11W
03/14/2024 E2.00 inch Tipton IN Public
Photo of 1.50 to 2.00 hail. Time estimated
from radar.
&&
AGMLocal storm report, Mar 14, 7:54 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
754 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM Tstm Wnd Dmg 1 SW Darlington 40.10N 86.79W
03/14/2024 Montgomery IN Public
Thunderstorm winds downed small tree. Time
estimated from radar.
&&
AGMLocal storm report, Mar 14, 7:58 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
758 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM Hail 4 W Atlanta 40.22N 86.11W
03/14/2024 M1.00 inch Tipton IN CO-OP Observer
&&
AGMLocal storm report, Mar 14, 8:02 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
802 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail 1 S Westfield 40.03N 86.13W
03/14/2024 E1.25 inch Hamilton IN Public
Southwest to south side of Westfield reports
of 1.00 to 1.25 inch hail.
&&
AGMLocal storm report, Mar 14, 8:06 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
806 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM Hail Clinton 39.66N 87.40W
03/14/2024 E1.00 inch Vermillion IN Amateur Radio
&&
AGMLocal storm report, Mar 14, 8:08 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
808 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM Hail 1 W Atlanta 40.22N 86.04W
03/14/2024 E1.00 inch Hamilton IN Public
Time estimated from radar.
&&
AGMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:02 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison | 43 min |
| Mar 14, 8:03 PM EDT | Tornado Warning | IND | Randolph | 22 min |
| Mar 14, 8:08 PM EDT | Severe Thunderstorm Warning | IND | Henry, Madison | 37 min |
| Mar 14, 8:17 PM EDT | Severe Thunderstorm Warning | IND | Clay, Montgomery, Owen, Parke, Putnam, Vigo | 28 min |
| Mar 14, 8:18 PM EDT | Areal Flood Advisory | IND | Boone, Hamilton | 3 hr |
| Mar 14, 8:26 PM EDT | Special Weather Statement | IND | Marion | 34 min |
| Mar 14, 8:29 PM EDT | Tornado Warning | IND | Henry | 31 min |
| Mar 14, 8:33 PM EDT | Areal Flood Advisory | IND | Clay, Owen, Parke, Putnam, Vigo | 3 hr |
| Mar 14, 8:37 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Morgan | 38 min |
| Mar 14, 8:38 PM EDT | Severe Thunderstorm Warning | IND | Vigo | 34 min |
| Mar 14, 8:42 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion, Morgan | 27 min |
| Mar 14, 8:46 PM EDT | Special Weather Statement | IND | Owen | 44 min |
| Mar 14, 8:52 PM EDT | Severe Thunderstorm Warning | IND | Sullivan | 38 min |
| Mar 14, 8:53 PM EDT | Severe Thunderstorm Warning | IND | Clay, Monroe, Morgan, Owen, Putnam | 41 min |
| Mar 14, 8:57 PM EDT | Tornado Warning | IND | Monroe, Owen | 19 min |
| Mar 14, 9:02 PM EDT | Areal Flood Advisory | IND | Clay, Hendricks, Morgan, Owen, Putnam | 3 hr |
| Mar 14, 9:14 PM EDT | Areal Flood Advisory | IND | Henry, Madison, Randolph | 3 hr |
| Mar 14, 9:15 PM EDT | Severe Thunderstorm Warning | IND | Brown, Johnson, Monroe, Morgan | 31 min |
| Mar 14, 9:19 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Owen, Sullivan | 56 min |
| Mar 14, 9:29 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Shelby | 28 min |
| Mar 14, 9:30 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 60 min |
| Mar 14, 9:40 PM EDT | Tornado Warning | IND | Knox | 35 min |
| Mar 14, 9:46 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush, Shelby | 12 min |
| Mar 14, 10:02 PM EDT | Areal Flood Advisory | IND | Daviess, Greene, Knox, Sullivan | 3 hr |
| Mar 14, 10:07 PM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Martin, Monroe | 38 min |
| Mar 14, 10:26 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Martin | 34 min |
| Mar 14, 10:33 PM EDT | Tornado Warning | IND | Daviess, Martin | 27 min |
| Mar 14, 10:54 PM EDT | Special Weather Statement | IND | Jackson, Jennings | 51 min |
| Mar 14, 11:31 PM EDT | River Flood Warning | IND | Delaware, Randolph | 16 hr |
| Mar 15, 11:33 AM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 5 days |
| Mar 15, 11:33 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 5 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.